Hail, Sheridan
- When
- July 22, 12:32 AM MST
- Where
- Sheridan County, 0.83 mi NNW of Outlook
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 48.890, -104.780
Public reported, via social media, quarter sized hail.
Weak instability behind a frontal system was just enough to create a lone severe thunderstorm over Sheridan County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Weak instability behind a frontal system was just enough to create a lone severe thunderstorm over Sheridan County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 21, 9:12 PM MST, 3 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Glasgow MT 1012 PM MDT Fri Jul 21 2017 .SHORT TERM...for northeast Montana...today through Sun... EVENING UPDATE: Changes to the forecast were few. Main update was just to the next couple hours to bring temperatures, dewpoints, and wind in line with surface observations and RealTime Mesocale Analysis(RTMA). GAH PREVIOUS SHORT TERM DISCUSSION: An upper level low is moving eastward across Alberta and Saskatchewan today, and northwest flow has returned to most of the area behind a shortwave trof that passed through this morning. Gusty northwest winds will lead to continued critical fire weather conditions through this evening. High pressure builds over the area Saturday. RH values will have a modest recovery, especially up north where high temperatures will generally only be in the low to mid 80s, and a couple of locations in the far northeast may struggle to reach 80 degrees. Winds will continue to be an issue Saturday, especially in the east as the Canadian upper low starts to turn southeast in the general direction of the Great Lakes. As RH values will continue to be low in the south and with the strong and gusty winds east, critical fire weather conditions will persist through some areas of northeast Montana Saturday. Stronger winds currently look to remain slightly east of Fort Peck Lake Saturday, so will hold off any kind of advisory to see if that continues to be the case with the later model output overnight. Hickford .LONG TERM...Sun night through Fri... Saturday night an upper level ridge axis will be positioned over the Northern Rockies resulting in a dry northwest flow aloft over Northeast Montana. The ridge will work its way over the local area Sunday. Increased heights will warm temperatures into the upper 80s to mid 90s. Sunday night/Monday a stacked, low moves east across the prairie provinces sending a cold front through the local area. Although, not certain, this may initiate rain showers and thunderstorms. Due to continued low RHs, nw wind accompanying the front could bring about critical fire wx conditions. Tuesday, another ridge follows in advance of the next chance for a storm system, which could arrive Tuesday night or Wednesday. The southwest flow associated with this system taps into the ocean waters off the coast of California. This additional moisture could lead to wetting rains for the region through Wednesday evening, along with thunder. Models suggest another ridge for Thursday followed by another front around Friday night for more precipitation. Used Forecast Builder to update Saturday night through Monday grids with 12Z Guidance. Templer PREVIOUS LONG TERM DISCUSSION: Synoptic Setup: Long range begins with hot high pressure over the western half of the CONUS and centered over central Nevada. A ridge runs north out of this through eastern Wyoming, central Montana, and southern Alberta. A closed low has moves over British Columbia and begun to defuse. Farther west another low/trough is forming south of the Aleutians. Saturday night through Sunday: As the ridge moves across conditions will be stable and dry. Meanwhile, the trough will step off the front range over central Alberta. Sunday night through Monday night: Trough will begin to spin up a lo pressure center and latch onto some cooler air from northwest territories and drag it through the area Sunday evening. The cold front could spark up a few showers over northeast Montana as it passes through on Monday morning/afternoon. Afterword max Highs should be much cooler. Tuesday through Wednesday night: These periods mark a rebound in the ridge to the west and increase in temperatures. COnfidence also begins to drop off from here onward. Thursday onward: Models become out of phase from this point onward. flow becomes zonal to southwestern which hints toward a better chance for rain showers. Confidence is low however. GAH && .AVIATION... FLIGHT CAT: VFR. SYNOPSIS: High Pressure has moved into the area and will keep conditions dry through the cycle. WIND: Northwest at less than 10 kts tonight, increasing to 10 to 20 kts sustained gusting to 30 kts Saturday, veering to northeast and east and calming to less than 10 kts Saturday night. GAH && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Dense Smoke Advisory until noon MDT Saturday For Fort Peck Lake for Garfield. Red Flag Warning until 9 PM MDT Saturday for MTZ122. && weather.gov/glasgow
Hazardous Weather Outlook National Weather Service Glasgow MT 249 PM MDT Fri Jul 21 2017 MTZ016>027-059>062-221100- Central and Southeast Phillips-Central and Southern Valley- Daniels-Sheridan-Western Roosevelt-Petroleum-Garfield-McCone- Richland-Dawson-Prairie-Wibaux-Northern Phillips- Southwest Phillips-Northern Valley-Eastern Roosevelt- 249 PM MDT Fri Jul 21 2017 This Hazardous Weather Outlook is for portions of northeast Montana. .DAY ONE...This Afternoon and Tonight A Red Flag Warning for low relative humidity and gusty wind is in effect for today for all of Northeast Montana. A Lake Wind Advisory is in effect Fort Peck Lake today. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strong northwest winds on Saturday may again create critical fire weather conditions, and a Red Flag Warning for low relative humidity and gusty wind remains in effect through Saturday for the southeastern portion of northeast Montana. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
The Glasgow radar (KGGW), 156 km away, was scanning. The volume nearest the first event began at 07:33 UTC.
1 hail. Local standard time, as filed.
Public reported, via social media, quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2017Every state in 2017This day in weather historyWarnings in Montana, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708591.